Severe acute liver injury associated with lumiracoxib
Journal of Gastroenterology and Hepatology, 04/17/2012Pillans PI et al.
Lumiracoxib can be associated with severe liver injury. The presence of a variety of positive auto–antibodies suggests an altered immune response may be contributory.
To describe in detail 3 cases of severe liver injury in patients taking lumiracoxib who were admitted to the hospital, together with information on a further 6 cases reported to the Australian Therapeutics Goods Administration (TGA), none of whom had pre-existing liver disease or obvious risk factors for liver disease.
Liver histology showed severe hepatic necrosis.
One patient required liver transplantation and another died.
Autoantibodies were detected in all 3 patients.
As with the other 6 cases reported to the TGA, all were females who had been taking lumiracoxib 200-400 mg daily, typically for a few months, for osteoarthritis.
MDLinx connects healthcare professionals and patients to tomorrow's important medical news, while providing the pharmaceutical and healthcare industries with highly targeted interactive marketing, education, content, and medical research solutions.